Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

April 3, 2012Tallapoosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 3, 2012, 6:33 PM CDT for Tallapoosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2012, 6:33 PM CDT (23:33 UTC)
Expired
Apr 3, 2012, 7:00 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL

County Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WWUS84 KBMX 032333
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT TUE APR 3 2012

ALZ037-040000-
TALLAPOOSA AL-
633 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
700 PM CDT...

AT 627 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HILLABEE CREEK...OR 8 MILES EAST OF ALEXANDER
CITY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW SITE...
  GOLDVILLE...
  EAGLE CREEK...
  HORSESHOE BEND NATIONAL MILITARY PARK...
  HORSESHOE BEND...

&&

LAT...LON 3287 8578 3298 8590 3311 8577 3310 8575
      3299 8559
TIME...MOT...LOC 2332Z 228DEG 8KT 3296 8579

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 3, 3:59 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 3, 3:59 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT TUE APR 3 2012

.DISCUSSION...

DECENT UPPER SHORTWAVE CYCLING AROUND THE EAST SIDE OF LARGER
SCALE UPPER LOW JUST NW OF TX PANHANDLE. CLOUD SHIELD FROM
OVERNIGHT STORMS FROM MS HAS HELPED TO SHIELD THE WRN COUNTIES
SOME. THE E...WITH PLENTY OF SUNSHINE HAS SOME CU DEVELOPMENT DUE
TO HEATING...A VERY SUMMERTIME LIKE ENVIRONMENT IN SOME RESPECT IN
THE LOWER LEVELS. AN OUTFLOW BOUNDARY FROM STORMS ALONG THE COAST
HAS PROGRESSED NWD DURING THE AFTERNOON TOWARD THE I-85 CORRIDOR
AND STORMS HAVE POPPED UP BEHIND IT...WITH A FEW GUSTY WINDS AND
HAVE BEEN PULSING. ISOLATED STRONG TO SEVERE THREAT REMAINS FOR
THE AFTERNOON INTO THE VERY EARLY EVENING THROUGH SHORTLY AFTER
SUNSET AS STORM INTENSITY WILL BE DIURNALLY DRIVEN...WITH
INSTABILITY CALLING FOR GUSTY STRAIGHT LINE WINDS AND POSSIBLY
LARGE HAIL BUT WITH LITTLE SHEAR...TORNADIC THREAT IS MINIMAL. NOT
SAME ATMOSPHERE AS OUT IN TEXAS.

STILL LOOKING FOR WEDNESDAY FOR ANOTHER ROUND OF STORMS AS UPPER
LOW MOVES EWD ACROSS OK AND SURFACE FRONT NUDGES EWD AS WELL.
MAIN SEVERE THREAT WILL BE IN AFTERNOON/EARLY EVEN WITH HEATING.
FRONT LOOKS SLOW TO MOVE THROUGH SO WILL STILL HAVE THE
OPPORTUNITY ACROSS THE S ON THURSDAY FOR A STRONG TO SEVERE STORMS
IF NOT THROUGH BEFORE AFTERNOON HEATING. MODELS ONCE AGAIN
DISAGREEING AS TO THE STRENGTH OF INSTABILITY FOR WED/THU WITH
SHORTWAVES AND FRONT. GFS CONTINUES TO BE MUCH BOLDER THAN
EURO...ESPECIALLY THURSDAY AHEAD OF FRONT GFS SHOWING MUCH
STRONGER NUMBERS ACROSS THE FAR S. NAM AND EURO ARE IN BETTER
AGREEMENT SO THERE IS STILL SOME UNCERTAINTY FOR THURSDAY.

WRAP AROUND SHOWER ACTIVITY REMAINS BEHIND THE FRONT ON FRIDAY BUT
IS LOOKING TO EXIT QUICKER...THEN NICE...DRY...NOT AS HOT WEEKEND
WITH A SLIGHT CHANCE OF TSRA POSSIBLY RETURNING BY AS EARLY AS
MON.

08/MNK

&&

.AVIATION...
18Z TAF DISCUSSION.

LARGE OUTFLOW BOUNDARY CONTINUES TO PUSH INTO THE WESTERN PORTION OF
THE STATE...WHILE ADDITIONAL OUTFLOWS ARE PUSHING NORTHWARD FROM
SOUTHERN ALABAMA THIS AFTERNOON. THESE BOUNDARIES WILL HELP TO
TRIGGER SCATTERED TO NUMEROUS SHOWERS AND STORMS THIS AFTERNOON
AROUND THE TAF SITES...AND KEPT VCTS IN THE TAF FOR ALL SITES.
THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET WITH ONLY LEFTOVER
MID-LEVEL CLOUDINESS. MODEL GUIDANCE IS HINTING AT THE POSSIBILITY
OF FOG TONIGHT ACROSS MUCH OF CENTRAL ALABAMA...BUT CONFIDENCE IS
FAIRLY LOW AT THIS TIME BASED ON THE MID AND HIGH LEVEL CLOUDS THAT
WILL BE IN PLACE. FOR NOW...WENT WITH A SLIGHT REDUCTION IN
VISIBILITIES FOR MOST SITES AND WILL WATCH FOR BETTER TRENDS ON THE
EVENING TAF FORECAST PACKAGE. DURING THE OVERNIGHT...LOW STRATUS
WILL CONTINUE TO BE POSSIBLE FOR SOUTHERN LOCATIONS...ESPECIALLY
KTOI WITH SOUTHERLY FLOW INCREASING. MODELS ARE INDICATING THE
POSSIBLE STRATUS DEVELOPMENT AS WELL...AND WILL MONITOR FOR POSSIBLE
INCLUSION IN THE TAF FOR KMGM FOR THE EVENING PACKAGE.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD EXCEPT FOR STORMS THAT POSSIBLY MOVE OVER A TERMINAL LOCATION
THIS AFTERNOON. WINDS WILL REMAIN LIGHT FROM THE SOUTHWEST.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  81  59  79  53 /  30  60  50  60  50
ANNISTON    61  81  60  78  54 /  30  60  50  70  50
BIRMINGHAM  62  81  62  80  54 /  30  60  50  60  40
TUSCALOOSA  62  83  62  81  56 /  30  60  60  60  30
CALERA      62  82  62  79  55 /  30  60  60  60  40
AUBURN      61  82  63  78  56 /  30  50  50  70  50
MONTGOMERY  63  83  65  80  58 /  30  50  60  60  40
TROY        61  83  63  79  58 /  30  50  50  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/56
Hazardous weather outlook, Apr 3, 2:08 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT TUE APR 3 2012

ALZ011>015-017>050-041930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
208 PM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THIS AFTERNOON...
MAINLY UNTIL THE EARLY EVENING AROUND 9 PM. AN ISOLATED SEVERE
STORM WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE STORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AS THE UPPER LEVEL
DISTURBANCE SLOWLY MOVES EAST. THE STRONGEST STORMS WILL CONTAIN
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THOUGH
POSSIBLE AREA WIDE...THE BEST CHANCES OF SEVERE WEATHER WILL
GENERALLY BE WEST OF I-65.

SEVERE STORMS WILL ONCE AGAIN BE POSSIBLE ON THURSDAY AS THE COLD
FRONT MOVES THROUGH CENTRAL ALABAMA. AGAIN...THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. SEVERE
STORMS WILL BE POSSIBLE AREA WIDE AS THE FRONT MOVES THROUGH
CENTRAL ALABAMA DURING THE DAY ON THURSDAY.

DURING THE ENTIRE PERIOD...THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. A SECONDARY THREAT
WILL BE LOCALLY HEAVY RAIN. THE THREAT OF TORNADOES APPEARS TO BE
VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON THROUGH THURSDAY.

08/MNK

In the hours before

Special weather statement, Apr 3, 3:35 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT TUE APR 3 2012

ALZ048-050-032100-
BARBOUR AL-RUSSELL AL-
335 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUSSELL AND NORTHERN
BARBOUR COUNTIES UNTIL 400 PM CDT...

AT 330 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRING HILL...OR 8 MILES SOUTH OF HURTSBORO...
MOVING NORTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HURTSBORO...
  RUTHERFORD...
  HATCHECHUBBE...

&&

LAT...LON 3202 8531 3205 8543 3214 8543 3214 8541
      3215 8543 3219 8543 3232 8543 3227 8521
TIME...MOT...LOC 2035Z 194DEG 7KT 3213 8538

56
Special weather statement, Apr 3, 4:01 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT TUE APR 3 2012

ALZ045-047-048-032145-
LEE AL-MACON AL-RUSSELL AL-
401 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...NORTHERN MACON AND LEE
COUNTIES UNTIL 445 PM CDT...

AT 358 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TUSKEGEE TO SOCIETY HILL TO
RUSSELL COUNTY SPORTS COMPLEX...AND MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NOTASULGA...
  PHENIX CITY...
  AUBURN...
  SMITHS...
  TUSKEGEE NATIONAL FOREST...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3225 8489 3217 8503 3233 8546 3239 8585
      3249 8582 3250 8580 3258 8580 3258 8571
      3269 8569 3262 8512 3260 8507 3252 8500
      3246 8499 3244 8496 3233 8500 3231 8494
TIME...MOT...LOC 2101Z 210DEG 20KT 3245 8570 3243 8542
          3234 8514

56
Special weather statement, Apr 3, 5:25 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT TUE APR 3 2012

ALZ047-032300-
LEE AL-
525 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 600 PM
CDT...

AT 524 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A CLUSTER
OF STRONG THUNDERSTORMS OVER LEE COUNTY. THESE STORMS ARE DRIFTING
EAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OPELIKA...
  BEAUREGARD...
  GRIFFEN MILL...
  BEANS MILL...
  BLEECKER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3249 8510 3250 8550 3270 8562 3273 8536
      3273 8529 3274 8529 3275 8524 3274 8518
TIME...MOT...LOC 2224Z 253DEG 10KT 3263 8543
Special weather statement, Apr 3, 6:00 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 3 2012

ALZ036-037-043-032330-
COOSA AL-ELMORE AL-TALLAPOOSA AL-
600 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALLAPOOSA...NORTHEASTERN
ELMORE AND SOUTHEASTERN COOSA COUNTIES UNTIL 630 PM CDT...

AT 554 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EQUALITY...DRIFTING SLOWLY TO THE NORTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EQUALITY...
  MARTIN LAKE AT KOWALIGA...
  NIXBURG...
  HIGHWAY 9 AND HIGHWAY 22...
  WIND CREEK STATE PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

&&

LAT...LON 3295 8616 3287 8580 3262 8598 3270 8622
TIME...MOT...LOC 2259Z 200DEG 4KT 3274 8604
Special weather statement, Apr 3, 6:04 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT TUE APR 3 2012

ALZ038-032330-
CHAMBERS AL-
604 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMBERS COUNTY UNTIL
630 PM CDT...

AT 557 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM NEAR LAFAYETTE...DRIFTING NORTHEAST
AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STROUD...
  KELLAM HILL...
  BUFFALO...
  DENSON...
  FREDONIA...

&&

LAT...LON 3285 8537 3294 8550 3311 8540 3299 8520
      3297 8520
TIME...MOT...LOC 2304Z 218DEG 6KT 3293 8541
Special weather statement, Apr 3, 6:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT TUE APR 3 2012

ALZ037-040000-
TALLAPOOSA AL-
633 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
700 PM CDT...

AT 627 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HILLABEE CREEK...OR 8 MILES EAST OF ALEXANDER
CITY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW SITE...
  GOLDVILLE...
  EAGLE CREEK...
  HORSESHOE BEND NATIONAL MILITARY PARK...
  HORSESHOE BEND...

&&

LAT...LON 3287 8578 3298 8590 3311 8577 3310 8575
      3299 8559
TIME...MOT...LOC 2332Z 228DEG 8KT 3296 8579

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:34 PM CDTSpecial Weather StatementBMXPike41 min
Apr 3, 2:56 PM CDTSpecial Weather StatementBMXBullock34 min
Apr 3, 3:05 PM CDTSpecial Weather StatementBMXBarbour25 min
Apr 3, 3:30 PM CDTSpecial Weather StatementBMXMacon30 min
Apr 3, 3:35 PM CDTSpecial Weather StatementBMXRussell25 min
Apr 3, 4:01 PM CDTSpecial Weather StatementBMXLee, Macon, Russell44 min
Apr 3, 5:25 PM CDTSpecial Weather StatementBMXLee35 min
Apr 3, 6:00 PM CDTSpecial Weather StatementBMXTallapoosa30 min
Apr 3, 6:04 PM CDTSpecial Weather StatementBMXChambers26 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.